Can Your Allergy Medicine Cause Cognitive Decline?

By Anne Rich MSN, RN, Aging Life Care Specialist, Diversified Nurse Consultants LLC A link may exist between dementia and the use of antihistamines. As a long-time allergy sufferer, I have taken my fair share of over-the-counter and prescription medications, including antihistamines. Recently, during a visit with my allergist, I told him that I work as a geriatric care manager. We started talking about recent evidence and studies that show certain allergy or antihistamine medications may increase a person’s risk of cognitive impairment or dementia. I remember hearing something on the news that the long-term use of over-the-counter sleep aids has been found to cause problems. These medications typically use antihistamines such as Benadryl because one of the most common side effects is drowsiness or sedation. So, I decided to investigate further. The American Geriatrics Society has published and updates their recommendations for the use of various medications in the elderly. This is called the Beers Criteria. According to the latest update (2015), the use of anticholinergic medications is not recommended in the older adult. These anticholinergic medications include what are known as “first-generation” antihistamines, many of which are over-the-counter and commonly used for cold and allergy symptoms. Here is a list of these medications:  Brompheniramine  Carbinoxamine (Arbinoxa, Karbinal ER, Palgic)  Chlorpheniramine (Aller-Chlor, Chlor-Trimeton)  Clemastine (Tavist Allergy)  Cyproheptadine  Dexbrompheniramine (Ala-Hist IR)  Dexchlorpheniramine (Polaramine, Polaramine Repetabs)  Dimenhydrinate (Dramanine)  Diphenhydramine* (oral) (Allermax, Benadryl, Nytol, Unisom)  Doxylamine (Aldex AN, Unisom, Nytol Maximum Strength)  … Continue Reading →